Jacobs Journal of Sports Medicine

Acute Compartment Syndrome in A Bodybuilder Using Anabolic-Androgenic Steroids : Case Report

Published on: 2019-04-23

Abstract

In sportsmens, Anabolic-Androgenic Steroids administration is a problem that needs attention. Use of anabolic-androgenic steroids could cause both short and long term side effect. One of these side effects is rhabdomyolysis which is cause to compartment syndrome. While the frequency of compartment syndrome increases in athletes due to overuse and exercise, Anabolic-Androgenic steroid use also increases the frequency. With formation of compartment syndrome, muscle and nerve damages may be observed. A 34 years old healthy male bodybuilder using anabolic and androgenic steroids who presented in emergency department with hypopotassemia and drop foot without any trauma. While potassium replacement , patient’s left leg swollen and pain with passive dorsiflexion and plantar flexion movement , inability to dorsiflex of left foot , decreased great toe extension. After electrodiagnostic studies and magnetic resonance imaging support , the patient was taken to emergency operation. After a period of delay , the patient was admitted to our rehabilitation program. Absence of any trauma, compartment syndrome could be seen due to exercise and rhabdomyolysis. It is easier to diagnose compartment syndrome in the presence of trauma for physicians. It should be considered that compartment syndrome may develop without any trauma.

Keywords

Androgenic Agents; Compartment Syndromes; Hypopotassemia